Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Columbia, SC

May 16, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 16, 2003, 3:42 PM EDT for Orangeburg County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 3:42 PM EDT (19:42 UTC)
Expired
May 16, 2003, 4:30 PM EDT
In force
48 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

107 
WUUS52 KCAE 161942
SVRCAE
SCC075-162030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
339 PM EDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 430 PM EDT.

* AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SALLEY..MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... 
  NORTH.
  NEESES.
  ORANGEBURG.

*  THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WINDS.

LAT...LON 3370 8104 3361 8093 3361 8084 3356 8078
          3351 8078 3351 8132 3367 8116


CDL/RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:21 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 16, 2:21 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT FRI MAY 16 2003

THE SURFACE TROUGH THAT CURRENTLY EXTENDS THROUGH THE FORECAST AREA
AND THE OUTFLOW BOUNDARY FROM THIS MORNING/S THUNDERSTORMS ARE
HELPING TO CAUSE THUNDERSTORMS THIS AFTERNOON. MODERATE INSTABILITY
AND FAVORABLE WET-BULB ZERO HEIGHTS SUPPORT A POSSIBILITY OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE APPROACHING
BACKDOOR FRONT AND H5 SHORTWAVE TROUGH LATE SUPPORT KEEPING POPS
OVERNIGHT. CHANCE POPS MAY BE HIGH ENOUGH BECAUSE BOTH THE ETA AND
GFS FORECAST RISING H5 HEIGHTS AND BECAUSE OF THE DIURNAL TIMING.

EXPECT LITTLE UPPER-LEVEL SUPPORT SATURDAY THROUGH SUNDAY. BOTH THE
ETA AND GFS SHOW THE H5 LOW CURRENTLY OVER OKLAHOMA SLOWING AND
SINKING SOUTHWARD BEFORE REACHING THE FORECAST AREA. H5 RIDGING
APPEARS TO DOMINATE HERE. HOWEVER...ISENTROPIC LIFT OR THE WEDGE
FRONT IN THE AREA SHOULD CAUSE SCATTERED SHOWERS OR THUNDERSTORMS.

PLAN TO CUT THE GUIDANCE HIGH TEMPERATURES BECAUSE OF WEDGING. ALSO
PLAN TO LEAN TOWARD THE LOWER GUIDANCE POPS SATURDAY THROUGH SUNDAY
NIGHT BECAUSE H85 WARM ADVECTION APPEARS WEAK AND BECAUSE OF THE H5
RIDGING.

EXTENDED...PLAN TO FORECAST CHANCE POPS THROUGH THE PERIOD. THE GFS
SHOWS A CONTINUED WEDGE PATTERN EARLY THEN A COLD FRONT MOVING INTO
THE AREA WEDNESDAY AND STALLING. WILL CONTINUE THE SAME TEMPERATURE
FORECAST WHICH IS BELOW THE ENSEMBLE MEAN EARLY BECAUSE OF THE WEDGE
PATTERN...AND NEAR THE MEAN THE REST OF THE PERIOD.

FCSTID =    5
CAE   68  79  67  76 /  40  50  40  50
AGS   67  83  66  79 /  40  50  40  50
SSC   67  79  65  75 /  40  50  40  50
OGB   68  81  67  77 /  40  50  40  50

.CAE...
GA...NONE.
SC...NONE.

RJL
Hazardous weather outlook, May 16, 7:58 AM EDT, 7 hours 44 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-161200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI MAY 16 2003

CORRECTED FOR DATE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

PATCHY DENSE FOG EARLY THIS MORNING OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, May 16, 10:47 AM EDT, 4 hours 55 minutes before
SCZ016-022-029-031-038-161647-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1047 AM EDT FRI MAY 16 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS IN KERSHAW...LEE...SUMTER AND
CLARENDON WILL CONTINUE MOVING EAST AT 25 MPH. THE STRONGER STORMS
WILL PRODUCE RAINFALL AMOUNTS NEAR THREE QUARTERS OF AN INCH AND
OCCASIONAL RAIN.

THE STORMS WILL BE MOVING OUT OF KERSHAW...LEE...SUMTER AND
CLARENDON COUNTIES BY 1230 PM.  THE STORMS WILL MOVE THROUGH THE
SOUTHERN HALF CHESTERFIELD COUNTY BETWEEN 11 AM AND 1 PM.
Special weather statement, May 16, 12:29 PM EDT, 3 hours 13 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-161829-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1229 PM EDT FRI MAY 16 2003

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING
ACROSS CENTRAL SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA...

THE AIRMASS ACROSS THE AREA WILL CONTINUE TO BE MODERATELY UNSTABLE
THIS AFTERNOON AND EVENING. THE AFTERNOON HEATING AND A WEAK TROUGH
OF LOW PRESSURE WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS.

THE STORMS WILL BEGIN TO DEVELOP EARLY THIS AFTERNOON AND CONTINUE
TIL AROUND MIDNIGHT. A FEW OF THE STORMS MAY BECOME SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

CDL
Special weather statement, May 16, 1:57 PM EDT, 1 hour 45 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-161957-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT FRI MAY 16 2003

STRONG THUNDERSTORMS DEVELOPING ACROSS THE CENTRAL SAVANNAH RIVER
AREA SOUTH AND EAST OF AUGUSTA...ACROSS AIKEN...LEXINGTON ...BAMBERG
AND ORANGEBURG COUNTIES. THE STORMS ARE MOVING TO THE NORTHEAST AT
15 MPH. THE STRONGER STORMS MAY PRODUCE HAIL TO ONE HALF INCH AND
WIND GUST TO 40 MPH.
Special weather statement, May 16, 2:41 PM EDT, 1 hour 1 minute before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-162041-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT FRI MAY 16 2003

SCATTERED THUNDERSTORMS WERE LOCATED EAST OF A LINE FROM AUGUSTA TO
LEXINGTON. THE STORMS WERE MOVING TO THE NORTHEAST AT 15 MILES PER
HOUR. THE STRONGER STORMS WILL PRODUCE HAIL ONE HALF OF AN INCH OR
LESS...WINDS TO 45 MILES PER HOUR...RAINFALL AMOUNTS NEAR ONE INCH
AS THEY PASS.

THE STORMS WILL BE MOVING INTO CALHOUN...RICHLAND...KERSHAW
...FAIRFIELD...CLARENDON AND SUMTER COUNTIES BETWEEN 3 PM AND  4 PM.
Special weather statement, May 16, 3:29 PM EDT, 13 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-162129-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT FRI MAY 16 2003

STRONG THUNDERSTORMS WILL CONTINUE THROUGH 6 PM ACROSS THE
AREA...GENERALLY EAST OF A AUGUSTA TO LEXINGTON LINE. THE STRONGER
STORMS WILL PRODUCE HAIL TO ONE HALF INCH...WIND GUSTS TO 45 MILES
PER HOUR AND RAINFALL AMOUNTS AROUND 1 INCH IN AN HOUR AS THEY MOVE
TO THE NORTHEAST AT 15 MILES PER HOUR.

THE STORMS WILL BE MOVING INTO SOUTHERN KERSHAW...SUMTER...LEE AND
CLARENDON COUNTIES BETWEEN 330 PM AND 5 PM.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:13 PM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster47 min
May 15, 9:58 PM EDTSevere Thunderstorm WarningCAEChesterfield47 min
May 16, 4:30 PM EDTSevere Thunderstorm WarningCAERichland30 min
May 16, 4:40 PM EDTSevere Thunderstorm WarningCAEOrangeburg35 min
May 16, 5:25 PM EDTSevere Thunderstorm WarningCAEBamberg35 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.